Pennsylvania, 2011

Damaging Winds in Pennsylvania, September 3, 2011

September 3, 2011 · NWS CTP · 2 events in 2 counties and zones

Isolated severe thunderstorms produced localized wind damage in McKean and Clinton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated severe thunderstorms produced localized wind damage in McKean and Clinton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 3, 3:28 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 3, 3:28 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT SAT SEP 3 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BRING WARM AND HUMID CONDITIONS TODAY.
A SLOW MOVING COLD FRONT WILL PRODUCE PERIODS OF RAIN SUNDAY
THROUGH TUESDAY...PERHAPS LASTING INTO MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WARM FRONT REMAINS HUNG UP ALONG THE SPINE OF THE APPALACHIANS
LATE THIS AFTN. TEMPS HAVE SOARED TO ARND 90F WEST OF
FRONT...WHILE AM CLOUDINESS HAVE SUPPRESSED TEMPS ACROSS THE SUSQ
VALLEY. BIGGEST QUESTION FOR THE EVENING CENTERS AROUND THE
PROBABILITY FOR CONVECTION TO BUST THROUGH OUR VERY WARM MID LEVEL
CAPPING INVERSION. SPC MESO GRAPHICS SHOW CAPES EXCEEDING 4000J
ALONG THE SPINE OF THE APPALACHIANS WHERE CU BEGINNING TO FORM.
HOWEVER...BEST CHC OF BREAKING THE CAP STILL APPEARS TO BE ACROSS
THE N MTNS...NEAREST PERIPHERY OF UPPER RIDGE. HAVE PLACED HIGHEST
POPS /ARND 30 PCT/ THIS EVENING ACROSS THE N MTNS...WITH SLIGHT
CHC FURTHER SOUTH ALONG THE ALLEGHENIES.

THE WARM FNT WILL FINALLY CLEAR THE ENTIRE REGION LATER TONIGHT
LEAVING MUCH OF PA IN THE WARM SECTOR AHEAD OF COLD FRONT
APPROACHING FROM THE GR LAKES. HIGH DEWPOINTS AND LGT SLY FLOW
SUGGESTS SOME LOW CLOUDS OR FOG MAY DEVELOP...BUT THE CHANCE OF
RAIN SHUD REMAIN LOW.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
AN APPROACHING COLD FRONT FROM THE WEST WILL BRING DETERIORATING
CONDITIONS FOR LATTER PART OF LABOR DAY WEEKEND.

RAIN/TSTM CHANCES WILL INCREASE SIGNIFICANTLY FROM WEST TO EAST
SUNDAY AS WE DEVELOP A CONNECTION TO MOISTURE ASSOCIATED WITH THE
APPROACHING COLD FRONT AS WELL AS MOISTURE STREAMING NORTHEASTWARD
FROM TS LEE. SREF POPS ARE VERY HIGH OVER NWRN AREAS BY
AFTERNOON...WHILE THE GMOS POPS SEEM MORE CONSERVATIVE. I USED A
BLEND THAT LEANED MORE HEAVILY TWD THE GMOS THAN SREF...BUT ALL
IN ALL IT LOOKS LIKE A MUCH BETTER CHANCE OF RAIN SUNDAY THAN
TODAY.

CHANCE WILL ALSO EXIST FOR SEVERE WX AS WELL AS MODELS PROMISE
STRONG HEATING...DECENT INSTABILITY AND EVEN SOME RESPECTABLE
SHEAR. SPC HAS EXPANDED THEIR SLIGHT RISK TO INCLUDE VIRTUALLY OF
MY FCST AREA...IT LOOKS REASONABLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SLOW WITH FCST THIS AFT. HAD SEVERE STORMS EARLIER THIS MORNING
SOUTH OF MDT.

STILL WATCHING STORMS FORMING ON THE RIDGE LINE...EVEN WITH
A STRONG CAP IN PLACE.

ANOTHER PROBLEM IS THE HIGH DEWPOINTS IN COMBINATION WITH
VERY LIGHT WINDS AND LACK OF MIXING...MAKING FOR DANGEROUS
CONDITIONS FOR FOLKS WORKING OUTSIDE AND PLAYING SPORTS THIS
AFT.

NEXT PROBLEM IS LATE SUNDAY INTO MONDAY. FRONT STALLS WITH
VERY HIGH PW VALUES. WHILE BEST DYNAMICS LIFT NE ACROSS NY ON
SUNDAY...THERE WILL STILL BE A CHC FOR STRONG STORMS AND HEAVY
DOWNPOURS LATER SUNDAY INTO MONDAY. DID UP POPS TO 90 PERCENT
ACROSS CENTRAL ZONES ON MONDAY.

LOOKS LIKE A SMALL AMT OF COOLER AIR WILL WORK IN FOR LATER
MONDAY INTO TUE...WITH A BRIEF BREAK IN THE RAIN. GLS LOOKS
MORE REASONABLE WITH THE OVERALL SOLUTION THAN THE NAM.

THUS LOOKING AT MORE HEAVY RAIN POTENTIAL FROM LATE TUESDAY
NIGHT INTO THU...AS THE UPPER LVL TROUGH LIFTS NE.

FOR NOW...WENT WITH DRY CONDITIONS AGAIN BY NEXT WEEKEND.

TEMPS WILL LIKELY BE BELOW NORMAL AFTER SUNDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SOME HAZE REMAINS IN THE WARM HUMID AIRMASS...BUT MOST SITES HAVE
GONE VFR OR SOON WILL DO SO. CANNOT RULE OUT A STRAY POP UP SHOWER
OR STORM TODAY...BUT COVERAGE WILL BE SMALL AND CHANCES OF A
TERMINAL TAKING A DIRECT HIT WILL BE SMALLER.

OVERNIGHT WILL REMAIN HUMID WITH THE POTENTIAL FOR SOME FOG AND
OR LOW CLOUDS TO DEVELOP...BUT IT SHOULD REMAIN DRY.

ANY REDUCED CONDITIONS DUE TO FOG/LOW CLOUDS SHUD LIFT AND BURN
OFF BY MID MORNING...WITH MAYBE SOME MVFR VIZ ISSUES REMAINING DUE
TO HAZE. EXPECT A BETTER CHANCE FOR CONVECTION TO AFFECT FLYING
SUNDAY AS A COLD FRONT ENTERS THE REGION. COULD BE SOME LOCALLY
SEVERE STORMS AS WELL.

OUTLOOK...
SUN...MVFR BECMG VFR WITH SHOWERS/TSTMS DEVELOPING.
MON-THUR...MVFR/IFR. RAIN/SHOWERS LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Sep 3, 1:38 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT SAT SEP 3 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
238 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING.

IN ADDITION...HEAVY RAINS FROM THE REMNANTS OF TROPICAL STORM LEE
COULD AFFECT THE REGION LATER SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 4:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT SAT SEP 3 2011

PAZ037-032130-
TIOGA PA-
512 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...

AT 507 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ROSEVILLE.

LAT...LON 4199 7692 4181 7689 4179 7689 4182 7713
      4200 7710

FORECASTER:
Special weather statement, Sep 3, 4:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT SAT SEP 3 2011

PAZ037-032200-
TIOGA PA-
533 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT ROSEVILLE.

LAT...LON 4192 7691 4173 7688 4173 7689 4188 7711
      4195 7703

FORECASTER:
Special weather statement, Sep 3, 5:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SAT SEP 3 2011

PAZ012-045-032300-
NORTHERN CLINTON PA-SOUTHERN CLINTON PA-
611 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN UNION...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GLEN UNION...GLEN UNION...BEECH CREEK...MILL
HALL AND LOCK HAVEN.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 171 AND 193.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.

LAT...LON 4122 7732 4106 7714 4098 7738 4097 7747
      4102 7756 4105 7758 4106 7756 4111 7767
      4111 7772 4116 7780 4118 7779 4118 7781
      4133 7772

FORECASTER: RXR

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
September 3, 5:20 PM EST
Where
McKean County, 0.86 mi SE of Mt Jewett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.720, -78.640

Thunderstorm winds estimated near 60 mph knocked down trees in Mount Jewett.

Thunderstorm Wind, Clinton

When
September 3, 6:05 PM EST
Where
Clinton County, 1.25 mi ENE of Lock Haven Mem Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.140, -77.400

Thunderstorm winds estimated near 60 mph knocked down trees a few miles east of Lock Haven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330511, 330512.